MAUDE Adverse Event Report: CEPHEID XPERT MRSA/SA BC (US); XPERT MRSA/SA BLOOD CULTURE

CEPHEID XPERT MRSA/SA BC (US); XPERT MRSA/SA BLOOD CULTURE
Catalog Number GXMRSA/SA-BC-10
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/09/2026
Type of Reportable Event Malfunction
Event or Problem Description
Us customer contacted cepheid to report a questionable negative result on pert mrsa/sa bc assay.The customer reported staphylococcus aureus was identified by maldi tof, but initial and repeat expert mrsa/sa bc tests were sa negative.The blood culture was collected on (b)(6) 2026, flagged positive on (b)(6) 2026 at 03:27, and testing was performed from the aerobic bd bactec plus bottle.The laboratory followed ifu, performed gram stain (gram positive cocci in clusters observed), and used routine culture plates (bap, choc, mac).No mixed culture was noted.Susceptibility testing (microscan walkaway) was completed (oxacillin susceptible) and reported to the physician.Repeat expert mrsa/sa bc testing was performed because its results did not correlate with maldi tof identification.The specimen for repeat testing was stored in non co2 incubation for 24 hours.The patient was 89 years old with diabetes and vascular disease; immunocompromised status was unknown.The patient was hospitalized and has since expired, but no adverse outcome was attributed to the test discrepancy.No patient harm was reported, and the customer confirmed no adverse outcome attributable to the discrepancy.
 
Additional Manufacturer Narrative
Test reports and case details were reviewed.In regard to the testing details, the change in ct for 3rd test, after 24-hour incubation at room temp is expected and could be due to growth of bacteria during storage.The discrepancy between xpert mrsa/sa bc and the other identification methods employed suggests mutations or deletions in the spa gene which is the target used in the xpert mrsa/sa bc test to identify the presence of s.Aureus.A phone call with customer was made on 23-jan-2026 and the customer informed that the patient came into the facility with acute ischemic stroke and was hospitalized.Customer confirmed once again that death was not due to discrepant result from xpert mrsa/sa bc.This case is a false negative result with xpert mrsa/sa bc due to a rare mutation in the spa gene.
 
Additional Manufacturer Narrative
Response to fda request for additional information.Please see the updated information below obtained from the customer and provided to the fda on 19-feb-2026.The patient did not expire at the customer's facility, the cause of death is unknown.The patient, an 89-year-old male with a history of coronary artery disease status post cabg, prior cerebrovascular accident, atrial fibrillation, and heart failure with reduced ejection fraction (35-40%), was admitted on (b)(6) 2026 for altered mental status.Imaging on admission demonstrated evolving cerebellar strokes.The patient remained on eliquis and aspirin during the hospitalization.Neurology and cardiology were consulted and completed their evaluations.During the hospital course, the patient developed aspiration pneumonia with associated sepsis.Empiric antimicrobial therapy with unasyn was initiated on (b)(6) 2026 at 06:49 and continued through (b)(6) 2026, with the final dose administered at 21:15 on (b)(6) 2026.Azithromycin was also provided as part of the treatment plan per provider documentation.A 2-gram dose of ancef was pulled from the gi lab on (b)(6) 2026 at 08:12.Additional therapeutic ancef was administered from (b)(6) 2026 to (b)(6) 2026 for mssa coverage, with the first dose given at 10:30 on 0(b)(6) 2026 and the last dose at 11:40 on (b)(6) 2026.Ancef was discontinued at discharge.During the admission, the patient developed free water deficit, hypernatremia, and acute kidney injury.Management included iv fluids and increased peg tube feedings.Hypernatremia improved to 146 meq/l on (b)(6) 2026.During a speech therapy reassessment, the patient was observed to have bleeding at the back of the mouth and very dry mucous membranes.On reassessment the following day.The bleeding had resolved after oral care.The patient was discharged on (b)(6) 2026.The patient subsequently expired on (b)(6) 2026.No further clinical details regarding circumstances of death were provided.

Brand Name
XPERT MRSA/SA BC (US)
Common Device Name
XPERT MRSA/SA BLOOD CULTURE
Manufacturer (Section D)
CEPHEID
904 e caribbean dr
sunnyvale CA 94089
Manufacturer (Section G)
CEPHEID
904 e caribbean dr
sunnyvale CA 94089
Manufacturer Contact
somesh lalithraj
904 e caribbean dr
sunnyvale, CA 94089
4085488951
MDR Report Key24270697
Report Number3004530258-2026-00001
Device Sequence Number10723685
Product Code NQX
UDI-Device Identifier07332940000141
UDI-Public07332940000141
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryUS
PMA/510(K) Number
K130894
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/09/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberGXMRSA/SA-BC-10
Device Lot Number1001489214
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/14/2026
Supplement Date Received by Manufacturer02/19/2026
Initial Report FDA Received Date02/05/2026
Supplement Report FDA Received Date03/09/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/02/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age89 YR
Patient SexUnknown